Alert archive / Wyoming / High Wind Watches in 2018

High Wind Watch 17, NWS Riverton, WY

December 11, 2018Fremont County, Johnson County, Wyoming

NWS Riverton, WY issued this high wind watch at Dec 11, 2018, 2:52 AM MST for Fremont County, Johnson County, Wyoming. It took effect at Dec 12, 2018, 12:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 11, 2018, 2:52 AM MST (09:52 UTC)
In effect from
Dec 12, 2018, 12:00 PM MST
Expired
Dec 12, 2018, 2:59 AM MST
In force
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 88 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3079 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Dec 10, 10:01 PM MST, 4 hours 51 minutes earlier.

Area forecast discussion, Dec 10, 10:01 PM MST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1001 PM MST Mon Dec 10 2018

.SHORT TERM...This afternoon through Thursday

Steep(er) inversions hold today as the ridge moves ovhd. Approaching
system is still on track to spread light snow into the far west
later this evening through the overnight hours before decreasing to
mainly flurries Tuesday. Amounts still look light with only 1 to 3
inches at most in the mountains and generally a dusting to an inch
in the lower elevations of the far west. As the front pushes swd
east of the divide, a brief shot of snow could impact the far nrn
zones towards sunrise Tue. Otherwise, dry for most areas east of the
divide with this weaker system. The much stronger system will arrive
Tuesday night out west with the flurries changing over to increasing
snowfall rates later Tuesday evening or early Wednesday with periods
of moderate to locally heavy snow into Wednesday morning. As the
fairly strong upglide signature transitions to a more unstable
flow behind the fropa, snowfall could continue around the Tetons.
Time-height for the Tetons looked better than yesterday and with
the expected strong wind, I decided to hoist a winter storm watch
for the Tetons for later Tuesday evening through Wednesday. Most
other areas will be fine with an advisory but the favored nw flow
Teton range could see some amounts of 12 to 15 inches. Ahead of
this system, we could have a significant mountain wave and gap
flow event in the Cody Foothills from Tuesday aftn through late
Tuesday night. Upstream soundings show impressive near mtn top
inversions and the wrf cross-section is showing at least some
mountain wave potential. wrf wind also shows 40-50kt boundary
layer winds making to the highway between Cody and Clark by late
Tue/Tue evening. Winds coming into the barrier increase to around
40kt so significant potential is there (100 mph+ if wave breaking
occurs) and will hit this watch a notch above the generic 60 mph.
Probably more in the 70-80 mph potential for now. Gap flow
signature is also fairly decent 12-15C at H7 so we could see both
mountain wave and gap flow. As the cold front shifts east of the
divide, the I80 corridor could have a couple hours of snow to go
with the expected 40-50 mph winds. A brief shot of snow will also
slide south with the front in our far nrn/ern zones including the
I25 corridor between BYG and near CPR. It's still possible we
could see a brief band of snow come through the Wind River Basin
with fropa due to the steep lapse rates over 8C/km and low li's
(1). Not a lot of moisture showing up in the strong nw downslope
flow but worth watching with those lapse rates and strong front
blasting sewd across the basin later in the afternoon. Winds could
approach or exceed high wind criteria in the Wind River Basin
with fropa making any snow showers in the area quite interesting.
System moves off Wednesday night with shortwave ridging returning
Thursday.

.LONG TERM...Thursday night through Monday

Ridging and dry conditions will continue Thursday night and Friday,
before a fast moving trough/cold front move across the forecast area
Friday night/Saturday morning. Wind will be the main impact from
this system, with 700mb winds of 35 to 45 kts occurring over eastern
and southern portions. Strong winds will once again be possible from
South Pass to Outer Drive (south of Casper) between midnight and
noon Saturday. Windy conditions will also be possible on the
leeside of the Absarokas, Bighorns and Wind River Mountains. Snow
will be confined to western portions. Dry conditions return on
Sunday.

Models have timing issues for a system on Monday. For now will go
with mainly slight Pops over the far west. Below average
temperatures are expected Thursday with seasonal to above average
temps in most locations for much of the rest of the long term.

&&

.AVIATION...For the 06Z TAFS through 06Z Wednesday

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Routes

Scattered areas of light snow will occur overnight through about
17Z, mainly along and northwest of a line from Thermopolis to
Casper. Local MVFR conditions will occur along with some mountain
obscuration. VFR conditions will prevail after 17Z through the rest
of the period. A gusty wind will return to KCPR airport after 19Z
and continue through 06Z Wed.

West of the Divide...KBPI/KJAC/KPNA/KRKS Routes

Snow will move across the west overnight with MVFR to IFR conditions
as it passes by. Lingering snow showers will occur in NW WY through
18Z. KJAC will see snow until about 14Z, then VCSH until 19Z. A
brief break in the snow will occur Tuesday afternoon, then a new
batch of snow develops around 03Z Wed in NW WY.

&&

.FIRE WEATHER...

A weather system will spread some light snow into the west tonight
into Tuesday. East of the divide, there will be little precipitation
chances except in the northern mountains. There will be areas of
gust to strong west to southwest wind at times the next couple days
outside of the trapped basins/valleys. A much stronger cold front
will blast across the area Wednesday with snow out west, areas of
snow east and strong winds for most areas as the inversion breaks.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Tuesday evening through Wednesday afternoon
for WYZ019-020.

Winter Storm Watch from Tuesday evening through Wednesday
afternoon for WYZ012.

High Wind Watch from Tuesday afternoon through late Tuesday
night for WYZ003.

&&

SHORT TERM...Skrbac
LONG TERM...LaVoie
AVIATION...AR
FIRE WEATHER...Skrbac
Hazardous weather outlook, Dec 11, 2:52 AM MST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
252 AM MST Tue Dec 11 2018

WYZ001>020-022>030-121000-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
252 AM MST Tue Dec 11 2018

...High Wind Warning for Cody Foothills from 2 PM Today until 5 AM
Wednesday...
...High Wind Warning for Southeast Fremont and Natrona Counties
from 11 PM Tuesday night until 2 PM Wednesday...
...Winter Storm Watch Teton and Gros Ventre Ranges late Tuesday
Night and Wednesday...
...High Wind Watch for the WInd River Basin and Northeast Johnson
County Late Wednesday Evening through Thursday Morning...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Strong winds developing across the Cody Foothills late this
afternoon through this evening. Strong southwest winds developing
from southeast Fremont County through the Casper area late
tonight. Please see High Wind Warnings for details.

Snow increasing across the western mountains and Far West valleys
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...Significant snow expected in the far west mountains
and valleys along with gusty to strong wind. A period of very
strong wind and snow along the Interstate 80 corridor. A chance of
snow showers with brief heavy snow showers possible across
central Wyoming.

Wednesday night and Thursday morning...Strong northwest wind
possible across the Wind River Basin and northeast Johnson County
including Interstates 25 and 90.

.SPOTTER INFORMATION STATEMENT...

Please report wind gusts over 50 mph and any snow amounts.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 2:52 AM MSTHigh Wind WarningRIWFremont, Hot Springs, Johnson, Natrona, Park, Sweetwater42 hr
Dec 11, 11:21 AM MSTWinter Storm WarningRIWFremont, Lincoln, Sublette, Teton28 hr
Dec 11, 11:21 AM MSTWinter Weather AdvisoryRIWLincoln, Park, Sublette, Teton28 hr

Nearby

High Wind Watches in Wyoming, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.